I've recently been prescribed Amitriptyline to help me with my IBS. I'm unsure how antidepressants are supposed to help with such a thing but will take the doctor's word for it. However, is it addictive? I've read a little bit about it and most say it isn't, but I'm a bit concerned.
I'm actually a sufferer of M.E/C.F.S and therefore, the drowsiness isn't something I welcome. I don't need anything else making me more tired than I am! Therefore I take it just as I'm about to go to bed and find myself having very pleasant and undisturbed sleeps which is lovely. However, the other night I simply forgot to take a tablet and I'm a bit concerned my body reacted to it.
I had huge difficulties falling asleep which is very unusual for me - it was also highly annoying as I was tired, but simply good not drift off. I was tossing and turning all night. I did not fall asleep until 5am after going to bed at 11pm! And awoke less than 5 hours later at 9:30am. I was tired all day but could not find any rest until 12pm, where I finally drifted off until 4pm.
To try and discover if this is a problem, I missed the pill again tonight and am having the same problems. In the end, I got out of bed and took it. WIthin the first twenty minutes, I am ready to pass out! Just posting this little message of concern before I go snuggle up into bed to FINALLY get some rest.
I'm worried that my body is beginning to rely on the sedatives within the amitriptyline to get to sleep? I would simply like to know if this is a possibility and would be very thankful if someone could tell me!
amitriptyline is not a sedative...it is an antidepressant. it DOES cause drowsiness, though. it is NOT addicting...but over time you do become somewhat physically dependent on it. if you discontinue it abruptly with no taper, you will experience exactly what you described. you should try to remember to take it. yes it will help you sleep....and this dependency isn't really worrisome because you can do a fairly simple taper should you ever need to go off it.
how it works for IBS is beyond me...you will have to ask your doc. i do know it causes constipation often times...so perhaps this side effect is what the doctor is wanting to use for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.